An Ohio 13-year-old has died after taking a large dose of Benadryl as part of a dangerous trend on TikTok.
Jacob Stevens died April 12 after participating in the Benadryl Challenge on TikTok. He was placed on a ventilator for almost a week before he died.
The challenge instructs users to consume large amounts of Benadryl and record themselves “tripping” or hallucinating.
Benadryl is an antihistamine used to treat upper respiratory allergies and is safe to consume when used as recommended, according to the Food and Drug Administration.
TikTok condemned the challenge and emphasized its commitment to eliminating dangerous content on the app.
“Our deepest sympathies go out to the family. At TikTok, we strictly prohibit and remove content that promotes dangerous behavior, with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behavior,” the company said in a statement.
Benadryl manufacturer Johnson & Johnson called the challenge extremely dangerous and hoped the videos will be removed soon.